This Week In The Bmj DRUG POINTS

Atorvastatin may cause nightmares

BMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7547.950 (Published 20 April 2006) Cite this as: BMJ 2006;332:950
  1. Peter J H Smak Gregoor, internist-nephrologist (p.smakgregoor{at}asz.nl)1
  1. 1 Department of Internal Medicine, Albert Schweitzer Hospital, PO Box 444, 3300 AK Dordrecht, Netherlands

    Atorvastatin (Lipitor; Pfizer, Walton-on-the-Hill) is a 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitor, prescribed for the treatment of hypercholesterolaemia in many patients worldwide. This case report relates atorvastatin to the occurrence of nightmares.

    A 72 year old woman with a history of longstanding hypertension, treated hypothyroidism, heart failure, and chronic renal failure started taking 10 mg atorvastatin once a day because of hypercholesterolaemia. Concurrent drugs were 75 μg levothyroxine once a day, 5 mg amlodipine once a day, 100 mg atenolol once a day, and 50 mg losartan once a day. Five days after starting atorvastatin, she had extreme nightmares each night for two and a half weeks. Because of a presumed connection with her recently started statin, I discontinued this treatment for five days. No nightmares occurred. Although reluctant for a rechallenge, she agreed to take the atorvastatin again, which promptly resulted in nightmares; these dreams disappeared after discontinuation.

    Several studies have looked at sleep disturbance or abnormal dreams related to HMG-CoA reductase inhibitors. The phenomena seem comparable within several groups of statins with different lipophilic properties and compared with placebo.1 These studies found side effects only between groups of patients treated with different statins or placebo, without rechallenges to relate these events to the use of these drugs.

    A possible relation between nightmares and statins has previously been reported with the use of simvastatin and metoprolol.2 To my knowledge, no recounts of nightmares with the use of atorvastatin have been reported to Pfizer or have been published.

    The nightmares could be a direct effect of atorvastatin on the central nervous system. But the mechanism may be pharmacokinetic (CYP3A4) or a pharmacodynamic interaction.

    Although it seems that nightmares are an occasional adverse effect of statins, this is relevant for the patient and should be recognised by the treating doctor since it is easily corrected by stopping statins.

    Footnotes

    • Funding None.

    • Competing interests None declared.

    References

    1. 1.
    2. 2.